Lipitor Side Effects
Common Lipitor side effects are diarrhea, upset stomach, muscle and joint pain, and changes in some blood tests, according to Pfizer Inc. The drug label also warns of serious side effects such as liver problems and muscle problems that can lead to kidney failure.
Lipitor is a cholesterol-lowering drug that contains the active ingredient atorvastatin. It belongs to a group of drugs called statins. Doctors prescribe these drugs to patients who are at an increased risk for heart disease or who have cardiovascular risks associated with high cholesterol or triglyceride levels.
Doctors widely prescribe these drugs not only because of their proven effectiveness, but also because of their high tolerability and low likelihood of side effects. Most common side effects of Lipitor are minor. But the medication can cause serious side effects, according to the drug label.
Common Side Effects
The most common side effects reported during Lipitor clinical trials were cold-like symptoms, joint pain, diarrhea, urinary tract infection, stomach pain and nausea. Other frequently reported side effects included muscle pain and spasms, and persistent problems falling and staying asleep.
Though the reactions occurred less often, people who took the drug during clinical trials also reported nose bleeds, blurred vision and ringing in the ears. Still others reported fever, liver problems, abnormal blood and urine test results, and malaise, which is a general feeling of discomfort or uneasiness.
After the medication became available to the public, people reported additional side effects such as tiredness, tendon problems, memory loss and confusion. Other reported issues included dizziness, depression, peripheral neuropathy, pancreatitis and interstitial lung disease. According to the drug label, the cognitive issues were generally not serious and went away after patients stopped taking the drug.
In February 2012, the U.S. Food and Drug Administration approved safety label changes to statin drugs to warn consumers of an increased risk for diabetes in patients who take the drugs. The agency based its decision in part on the Pravastatin or Atorvastatin Evaluation and Infection Therapy – Thrombolysis In Myocardial Infarction 22 (PROVE-IT TIMI 22) substudy, which associated high-dose atorvastatin with worsening glycemic control.
The announcement came nearly two decades after the FDA approved Lipitor and about two years after evidence of a minimal diabetes risk from the cholesterol drugs first emerged.
Data collected in 2010 from 91,000 patients who had been treated with either a statin or a placebo revealed that about one in every 255 patients who had taken the medication went on to develop diabetes.
But researchers later found this figure to be inaccurate because the study included weaker statins. The drugs used had been introduced to the market earlier than atorvastatin.
The increased diabetes risk only emerged in studies once researchers looked specifically at more potent statins such as Lipitor, Zocor and Crestor. This heightened risk became especially apparent when doctors prescribed the drugs at higher doses.
A Finnish study published in 2015 in the journal Diabetologia showed men prescribed statins had a nearly 50 percent greater chance of developing diabetes after six years on the cholesterol-lowering drug compared to those who weren’t taking the medication.
The study, which included only white male participants, found statins seemed to make people more resistant to insulin’s effects. Additionally, the medications appeared to cause the pancreas to secrete less insulin into the patients’ bloodstream. Patients who started with the “closest to normal” blood glucose levels were affected most by the medicines, according to the study.
Earlier findings published in 2013 in the journal Current Diabetes Reports found “a wealth of evidence” that showed statins increase the risk of diabetes, possibly by impairing the function of special cells in the pancreas that store and release insulin and by decreasing the body’s sensitivity to insulin.
“Groups at particular risk include the elderly, women, and Asians,” the study’s authors wrote.
People who took Lipitor and developed diabetes sued Pfizer over allegations that the company knew of the risk but failed to warn the public. In 2018, a district court dismissed all remaining Lipitor lawsuits after it had sided with Pfizer.
Muscle and Joint Problems
Some Lipitor patients report various types of muscle injuries after taking the drug. Although the likelihood of muscle disease is minimal with statins alone, researchers determined the risk is substantially elevated among patients who take statins at the same time as other medications such as certain antibiotics, antifungals and treatments for HIV and hepatitis C.
“Lipitor can cause serious muscle problems that can lead to kidney problems, including kidney failure,” according to the drug label. “You have a higher chance for muscle problems if you are taking certain other medicines with Lipitor.”
Myopathy and Rhabdomyolysis
Lipitor occasionally causes myopathy, a condition where muscle tissue fibers do not function as they should. Early symptoms of myopathy include muscle pain, weakness or tenderness, and dark urine. These signs typically appear within the first few months of statin therapy. Other symptoms might include muscle cramps, stiffness and spasm.
Researchers have linked a particularly severe form of myopathy called rhabdomyolysis to the use of statins. With this potentially life-threatening complication, muscle tissue dies and products of the damaged cells can enter the bloodstream. Some of these products are toxic to the kidneys and may lead to kidney failure. While rhabdomyolysis only occurs in about 0.1 percent of patients who take statins, the risk increases for patients who also take certain other drugs such as macrolides.
“All patients starting therapy with Lipitor should be advised of the risk of myopathy and told to report promptly any unexplained muscle pain, tenderness, or weakness,” according to the drug label.
Immune-Mediated Necrotizing Myopathy (IMNM)
Some post-marketing reports associate immune-mediated necrotizing myopathy with statin use. This particular myopathy is characterized by muscle weakness along with elevated levels of serum creatine kinase, which is an enzyme found in muscle and the brain. The elevated levels indicate damage to the muscle or brain. The autoimmune disorder can persist even after statin treatment is stopped. Immunosuppressive agents usually help patients improve.
Doctors advise against statin therapy for patients with liver problems. Clinical studies revealed Lipitor can damage liver function, and the FDA has received rare post-marketing reports of both fatal and nonfatal liver failure. Other reported liver problems include jaundice, hepatitis, chronic liver damage and fatty changes to the liver.
The agency recommends doctors perform liver enzyme tests before they prescribe Lipitor to determine whether the patient can tolerate treatment. Talk to your doctor about stopping treatment immediately if you develop serious liver injury or jaundice.
A study published in The New England Journal of Medicine found atorvastatin reduced the recurrence of ischemic and “mini-strokes” in patients who had recently experienced a stroke. But researchers saw a slight increase in the rate of hemorrhagic strokes, or bleeding on the brain, in patients who took 80 mg of Lipitor daily and had experienced a stroke or mini-stroke in the preceding six months.
The 2006 study was a randomized clinical trial that involved nearly 5,000 participants. The serious side effect was not fatal in the majority of patients affected. However, some cases resulted in death.
Please seek the advice of a medical professional before making health care decisions.